Clinical Reference / Therapeutic Strategies / Erythema Elevatum Diutinum

Erythema Elevatum Diutinum


Key Points

  • Erythema elevatum diutinum (EED) is a rare chronic form of fibrosing vasculitis.
  • Firm, red to brown or violaceous nodular lesions developing over joints of the elbows, knees, hands, and feet, often in a symmetric pattern, is the hallmark cutaneous lesion.
  • EED has been associated with HIV/AIDS, hematologic disorders (IgA monoclonal gammopathy, multiple myeloma), celiac disease, Wegener’s granulomatosis, connective tissue disorders (especially systemic lupus erythematosus), and recurrent streptococcal infections.
  • Dapsone is the first-line therapy for EED.

Introduction

Erythema elevatum diutinum (EED) is rare and is thought of as a chronic, fibrosing vasculitis with firm, red to brown or violaceous, nodular lesions developing over joints of the elbows, knees, hands, and feet, often in a symmetric pattern. Though the etiology of the disease is not known, inflammation resulting from immune complex deposition is suspected. The diagnosis is made on the basis of clinical appearance and histopathologic findings. EED has been associated with HIV/AIDS, hematologic disorders (IgA monoclonal gammopathy, multiple myeloma), celiac disease, Wegener’s granulomatosis, connective tissue disorders (especially systemic lupus erythematosus), and recurrent streptococcal infections. In HIV/AIDS, nodules on the soles are characteristic. EED has been rarely associated with ocular complications, including peripheral ulcerative keratitis. It is a chronic condition with intermittent manifestations that may recur over the span of 10-25 years. The goal of treatment is to limit the development of new lesions, i.e., progression of disease. Once lesions are advanced with evidence of fibrosis, they may not be amenable to treatment with anti-inflammatory agents.

Initial Evaluation

Differential diagnosis

Granuloma faciale

Kaposi sarcoma

Granuloma annulare

Sweet’s syndrome

Keloids

Dermatofibrosarcoma protuberans

Treatment

First-line therapy: The first-line therapy for EED is oral dapsone once each day (50-100 mg daily dose).

Alternative steps

  • Intralesional triamcinolone acetonide 2.5-5 mg/cc may be used if there are few lesions.
  • Niacinamide, colchicine, hydroxychloroquine, clofazimine and cyclophosphamide may be helpful. Oral corticosteroids are typically not effective.
  • In patients with celiac disease, a gluten-free diet may be useful.
  • Intermittent plasma exchange has been successfully employed in patients with IgA paraproteinemia.
  • Antiretroviral treatment will improve EED in HIV/AIDS patient.

Subsequent steps

  • In patients failing to respond to low-dose dapsone, the dosage may be increased to a maximum of 200 mg each day.
  • For patients intolerant of dapsone, or when dapsone is only partially effective, colchicine 0.6 mg one to four times daily may be considered.
  • In dapsone-intolerant patients, sulfapyridine 500 mg, twice daily, with a maximum dose of 1 gram three times daily can be used.

Pitfalls

  • Dapsone regularly causes a fall in hematocrit by increasing erythrocyte hemolysis. An initial G6PD is required to screen out those especially susceptible to hemolysis. Monitor the hematocrit initially at biweekly to monthly intervals until stable.
  • Methemoglobinemia may also occur with dapsone. Dapsone may also cause a drug-induced hypersensitivity syndrome, with fever, myalgias, adenopathy, hepatitis, morbilliform rash, and often (but not always) eosinophilia.

When to refer to a dermatologist

  • When the diagnosis is not clear.
  • If a skin biopsy is necessary to confirm the diagnosis.
  • For ongoing treatment with dapsone, or if dapsone is not effective.

Clinical Case

Case 1

  • 48-year-old female
  • Past medical history notable for HIV infection with history of oral candidiasis and pneumocystis pneumonia at CD4 nadir of 44. Now with CD4+ T lymphocyte count of 267, on antiretroviral medications
  • Presents for management of slightly tender nodules on bilateral dorsal hands and arms present for several months

Initial evaluation

  • Healthy-appearing young female
  • Indurated red brown plaques and small nodules on extensor arms and dorsal hands
  • Ocular exam is normal
  • Diagnosis: EED
  • Skin biopsy is performed to confirm the diagnosis
  • Treatment options discussed; patient opts for treatment to limit progression of new lesions. Dapsone 50 mg is prescribed
  • Pre-treatment lab work is ordered: complete blood count with differential, glucose-6-phosphate dehydrogenase levels. Additional diagnostic evaluation is performed to exclude other associations: hepatitis serologies, ASO titer, treponemal titers, serum protein electrophoresis (to rule out paraproteinemia)
  • Follow-up in 1 month

One-month follow-up evaluation

  • The skin lesions are much improved and the patient reports that there are fewer new lesions. Her subsequent blood work remains normal, indicating that she is tolerating the medication. However, she reports ongoing appearance of few new lesions, so the dapsone dose is escalated to 100 mg daily dose
  • Follow-up in 1 month

Follow-up evaluation

  • Patient reports significant clinical improvement (no new lesions)
  • Dapsone is continued at 100 mg daily dose

References

Bachmeyer C, Aractingi S (1996). Erythema elevatum diutinum associated with HIV, Lancet, 347: 1041-1042.

Gibson LE, El-Azhary, RA (2000) Erythema Elevatum Diutinum, Clinics Derm, 18: 295-299.

Jiao T, Wang M, Zhu X (2012). A case of Erythema elevatum diutinum associated with peripheral ulcerative keratitis, Austr J Derm, 53: 78-80.

Vaiyavatjamai P, Wattanakrai P (2011). Erythema elevatum diutinum associated with peripheral. ulcerative keratitis, JEADV, 25: 734-746.